The symptoms of a Xanax detox or withdrawal can begin within hours of quitting the medication, and typically peak in severity within 1-4 days. People experience the following symptoms during withdrawal: seizures, muscle pain, numb fingers, headaches, anxiety, sensitivity to light/sound, insomnia, heart palpitations, panic attacks, paranoia, blurred vision, loss of appetite, tremors, sweating and diarrhea.
It is recommended to go through a supervised medical Xanax detox and a tapering of Xanax dosage, rather than quitting the medication all at once. Benzodiazepines are prescription drugs that increase the inhibitory neuron, gamma-aminobutyric acid (GABA) and thereby reduce over activity in the brain and central nervous system.
Xanax (Alprazolam is its generic form) is one of the most popular of these medications. It was reported by CBS news that in the United States in 2011, it was the 11th most prescribed medication. Typically prescribed to treat panic and anxiety disorders, relieve stress and tension, to help with insomnia and as a muscle relaxer, Xanax becomes commonly abused as it activates pleasure cells in the brain. In a report from the Drug Abuse Warning Network, it was said that almost 10 percent of pharmaceutical related ER visits are due to the use of benzodiazepine (benzo) or alprazolam. The U.S. Food and Drug Administration (FDA) has indicated that Xanax is thought to be very addictive and use of the medication for longer than a month, can lead to dependence. Over a period of time, Xanax begins to influence the production of GABA in the brain. Eventually, the brain will reduce or stop making naturally occurring GABA without the use of Xanax. GABA is a natural sedative that slows certain brain functions and reduces reactions to stress. Therefore, once the medication leaves the body, withdrawal symptoms can occur as the brain will try and regain its natural balance of GABA. Going through withdrawal without the help of a medical professional, can be very dangerous and possibly life threatening.